Colorado, 2006

Flash Flood in Colorado, August 6, 2006

August 6, 2006 · NWS GJT · 1 event in 1 county or zone

Heavy rain producing thunderstorms caused flash flooding in and around Cortez, flooding streets, parks, and a few homes. 7 inches of rain within 80 minutes.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

Heavy rain producing thunderstorms caused flash flooding in and around Cortez, flooding streets, parks, and a few homes. The most intense downpour during this event produced 1.7 inches of rain within 80 minutes. Some residences were evacuated as water reached over knee high in depth at those properties. Water was flowing through some streets and yards like a raging river. Water was 3 to 4 feet deep on some streets.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Aug 6, 3:00 AM MST, 8 hours 30 minutes earlier.

Area forecast discussion, Aug 6, 3:00 AM MST, 8 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
400 AM MDT SUN AUG 6 2006

.SHORT TERM (TODAY THROUGH SUNDAY NIGHT)...

NORTHWEST EDGE OF MONSOONAL PLUME EXTENDS FROM SE AZ NEAR TUCSON TO
NW CO NEAR CRAIG. CURRENTLY SATELLITE IMAGERY SHOWS THE SOUTHERN END
OF THE PLUME IS PUSHING SLOWLY WEST...RIDING OUTFLOWS OF STORMS THAT
DEVELOPED OVER SW NM AND THE EASTERN MOGOLLON RIM YESTERDAY EVENING.
THE NORTHERN HALF OF THE PLUME IS MOVING TO THE NE AS THE REMNANTS OF
THE WESK SHORTWAVE MOVES FROM N-CENTRAL CO TO SE WYOMING. DEWPOINTS
LOWERED SINCE THIS TIME LAST NIGHT FROM THE MID TO UPPER 50S TO THE
MID TO UPPER 40S OVER EASTERN UTAH AND NW CO. DEW POINTS REMAIN IN
THE LOWER TO MID 50S ACROSS SW CO THIS MORNING. NOCTURNAL
THUNDERSTORMS PERSISTED OVERNIGHT OVER NORTH-CENTRAL NM. WILL EXPECT
OUTFLOW BOUNDARIES TO PUSH INTO SW CO THIS MORNING AND PROVIDE A
FOCUS FOR CONVECTION OVER THE SAN JUAN AND FOUR CORNERS. MODELS IN
GENERAL DO NOT PUSH MOISTURE AND PCPN AS FAR TO THE NW AS EARLIER
RUNS.  THE BEST PUSH HOLDS OFF UNTIL MONDAY EVENING. THERE IS
DISAGREEMENT BETWEEN THE GFS AND NAM/WRF THOUGH. NAM IS DRIER OVER NW
CO AND NE UT...WHILE GFS IS EXPECTED A GOOD BIT MORE PRECIPITATION
LATE MONDAY AFTERNOON AND EVENING. HAVE SPLIT THE DIFFERENCE BETWEEN
THESE TWO SOLUTIONS FOR MONDAY AND MONDAY NIGHT.

.LONG-TERM (TUESDAY THROUGH SUNDAY)...
AN OPEN WAVE...THAT WAS FORMERLY A CLOSED CIRCULATION OFF THE CA
COAST...WILL MOVE ACROSS THE NORTHERN ROCKIES ON TUE. A REFLECTION
OF THIS WAVE WILL BRUSH THE FORECAST AREA IN THE AFTERNOON. AFTER
THIS WAVE PASSES...THE DOMINANT HIGH PRESSURE CENTER WILL SHIFT A
TAD TO THE WEST. THIS RESULTS IN THE SOUTHERLY MOISTURE PLUME
ALSO SHIFTING A LITTLE TO OUR WEST. HOWEVER ENOUGH MOISTURE WILL BE
AVAILABLE FOR SLIGHT CHANCE OF LATE DAY THUNDERSTORMS MOST AREAS
THROUGH EARLY NEXT WEEK...WITH LESS NOCTURNAL ACTIVITY. TEMPS WILL
START OUT A LITTLE BELOW NORMAL ON TUE...THEN CLIMB TO A TAD ABOVE
NORMAL BY THE END OF THE PERIOD.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
.CO...NONE.
.UT...NONE.

&&

CJC/EH
Hazardous weather outlook, Aug 6, 3:33 AM MST, 7 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
433 AM MDT SUN AUG 6 2006

COZ001>014-017>023-UTZ022>025-027>029-071130-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
433 AM MDT SUN AUG 6 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND EVENING...
BECOMING MOST NUMEROUS ACROSS SOUTHWEST COLORADO.

HEAVY RAIN...SMALL HAIL...GUSTY WINDS AND FREQUENT LIGHTNING WILL
ACCOMPANY SOME OF THE STORMS. EXCESSIVE RUNOFF AND THE THREAT OF
FLASH FLOODING AND MUD SLIDES WILL EXIST IN AREAS OF PERSISTENT HEAVY
RAIN.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SCATTERED SHOWERS AND THUNDERSTORMS WILL OCCUR EACH DAY. THE THREAT
OF HEAVY RAIN...SMALL HAIL...GUSTY WINDS AND CLOUD TO GROUND
LIGHTNING WILL EXIST WITH THE THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT...BUT SPOTTERS
ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER TO THE GRAND JUNCTION
NATIONAL WEATHER SERVICE OFFICE.

CUOCO

The radar

The Grand Junction radar (KGJX), 195 km away, was scanning. The volume nearest the first event began at 18:29 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Montezuma

When
August 6, 11:30 AM MST to 2:00 PM MST
Where
Montezuma County, Cortez
Property damage
$10,000
Reported by
TRAINED SPOTTER
Coordinates
37.338, -108.597 (the zone’s center; the record gives no point)

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2006Every state in 2006This day in weather historyWarnings in Colorado, August 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5528875.